Wildfire, Woodward
- When
- March 20, 12:00 PM CST to 9:00 PM CST
- Where
- Woodward forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 36.423, -99.265 (the zone’s center; the record gives no point)
The Curtis Fire burned 2,130 acres in Woodward, OK on the 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
The Curtis Fire burned 2,130 acres in Woodward, OK on the 20th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Mar 20, 11:18 AM CST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1218 PM CDT Wed Mar 20 2019 .AVIATION... 18Z TAFs - VFR conditions through the TAF period. However, some scattered MVFR clouds possible at a few TAF sites this afternoon. NW winds will become light this evening and shift towards the W then shift back towards the N/NE Thursday morning but still remain fairly light. && .PREV DISCUSSION... /issued 1026 AM CDT Wed Mar 20 2019/ UPDATE... Light rain showers will continue to shift south and southeast through early this afternoon. Skies will also continue to clear from north to south. Have made some adjustments, especially to PoPs and sky cover to account for current trends. PREV DISCUSSION... /issued 627 AM CDT Wed Mar 20 2019/ AVIATION... TAFs...2012/2112 Light rain showers will move across mainly the southern half of Oklahoma through about 17Z. VFR ceilings this morning will gradually clear during the morning and afternoon. A north wind today will become light and variable by this evening. PREV DISCUSSION... /issued 335 AM CDT Wed Mar 20 2019/ DISCUSSION... Compact upper shortwave currently over Kansas will continue southeastward today, taking with it the shower activity that has been impacting the northern two-thirds of our area overnight. The showers should be clear of southern Oklahoma by early afternoon, with most areas seeing sunshine by the afternoon as well, allowing temperatures to reach the 50s for most locations. Brief ridging moves overhead for Thursday ahead of the first of a couple troughs that will impact the area Friday into the weekend. Southerly winds ahead of the trough will bring moisture northward Thursday into Friday, setting the stage for increasing rain and thunderstorm chances. Expect most areas will be dry during the day Friday, with the exception of far western Oklahoma and western north Texas as forcing will be slow to move out of the Panhandles. Better rain chances will expand eastward overnight, with enough elevated instability for at least isolated thunderstorms as well. Severe threat looks minimal during this period given only weak instability. Models then show this shortwave lifting northeastward but keep the area under west/southwest flow aloft as broad troughing remains to our west. It appears a second shortwave will approach the area on Sunday, likely re-igniting thunderstorm activity ahead of a dryline. The question is how far west will the dryline set up, with the GFS further east (and mostly out of our area) compared with the ECMWF which keeps it somewhere near the I-35 corridor. At least a low severe potential exists ahead of the dryline amid upper 50/low 60s dewpoints and bulk shear greater than 40 knots, but the placement of this feature is still very much uncertain at this time. For now, went with chance PoPs for Sunday afternoon for central and eastern areas, although if the GFS is right most of the area would remain dry on Sunday. Significant model differences exist by Monday morning with the ECMWF closing off the trough over the OK/KS border while the GFS takes an open wave quickly east of our area. For now the ECMWF appears to be an outlier but kept low chance PoPs across northern Oklahoma to account for the possibility of wrap-around precipitation if its solution ends up closer to reality. In either case, Monday will likely feel chilly across northern Oklahoma with a brisk north wind and temperatures in the 40s and 50s. Warmer temperatures then look to return for the middle of next week. Ware && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 61 38 64 40 / 50 0 0 0 Hobart OK 62 37 67 41 / 40 0 0 0 Wichita Falls TX 63 39 69 42 / 20 0 0 0 Gage OK 63 32 68 40 / 0 0 0 0 Ponca City OK 60 36 62 39 / 0 0 0 0 Durant OK 60 40 69 40 / 30 0 0 0 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && 25/23/99
Hazardous Weather Outlook National Weather Service Norman OK 1200 PM CDT Wed Mar 20 2019 OKZ004>048-050>052-TXZ083>090-211100- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1200 PM CDT Wed Mar 20 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...This Afternoon and Tonight... No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... Thunderstorms will be possible Friday night through late Sunday. A few strong to severe thunderstorms may develop on Sunday, mainly across southern and central Oklahoma and parts of western north Texas. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, March 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 813229.